Interstitial nephritis in melanoma patients secondary to PD-1 checkpoint inhibitor

Julia Escandon, Stephanie Peacock, Asaad Trabolsi, David Thomas, Ayman Layka, Jose Lutzky

Research output: Contribution to journalArticle

16 Citations (Scopus)

Abstract

Background: Immune checkpoint inhibitors have become the first line therapy in melanoma treatment and their use is extending to other malignancies. However, we are still learning about immune side effects produced by these drugs and their severity especially in patients with history of inflammatory diseases. Case presentation: We present two cases of metastatic melanoma treated with nivolumab and pembrolizumab (anti PD-1). Both patients developed acute interstitial nephritis during immune checkpoint therapy. We emphasize the causal association between immune checkpoint inhibitors and the nephritis. The timing of drug administration and appearance of nephritis is suggestive of a causal relation between the checkpoint inhibitor therapy and this adverse event. Conclusions: Although uncommon, some side effects from checkpoint inhibitors can be severe and may need to be addressed with immunosuppression. Given the increasing frequency of immunotherapy use, awareness should be raised in regards to immune side effects and their appropriate management.

Original languageEnglish (US)
Article number3
JournalJournal for ImmunoTherapy of Cancer
Volume5
Issue number1
DOIs
StatePublished - Jan 17 2017

Fingerprint

Interstitial Nephritis
Melanoma
Nephritis
Therapeutics
Drug-Related Side Effects and Adverse Reactions
Immunotherapy
Immunosuppression
Learning
Pharmaceutical Preparations
Neoplasms

Keywords

  • Immune checkpoint inhibitor
  • Interstitial nephritis
  • Nivolumab
  • PD-1 ligand (PD-L1)
  • Pembrolizumab
  • Programed death 1 receptor (PD-1)

ASJC Scopus subject areas

  • Oncology
  • Immunology and Allergy
  • Cancer Research
  • Molecular Medicine
  • Pharmacology
  • Immunology

Cite this

Interstitial nephritis in melanoma patients secondary to PD-1 checkpoint inhibitor. / Escandon, Julia; Peacock, Stephanie; Trabolsi, Asaad; Thomas, David; Layka, Ayman; Lutzky, Jose.

In: Journal for ImmunoTherapy of Cancer, Vol. 5, No. 1, 3, 17.01.2017.

Research output: Contribution to journalArticle

Escandon, Julia ; Peacock, Stephanie ; Trabolsi, Asaad ; Thomas, David ; Layka, Ayman ; Lutzky, Jose. / Interstitial nephritis in melanoma patients secondary to PD-1 checkpoint inhibitor. In: Journal for ImmunoTherapy of Cancer. 2017 ; Vol. 5, No. 1.
@article{d96af53469a94f87adac42ecf13839b4,
title = "Interstitial nephritis in melanoma patients secondary to PD-1 checkpoint inhibitor",
abstract = "Background: Immune checkpoint inhibitors have become the first line therapy in melanoma treatment and their use is extending to other malignancies. However, we are still learning about immune side effects produced by these drugs and their severity especially in patients with history of inflammatory diseases. Case presentation: We present two cases of metastatic melanoma treated with nivolumab and pembrolizumab (anti PD-1). Both patients developed acute interstitial nephritis during immune checkpoint therapy. We emphasize the causal association between immune checkpoint inhibitors and the nephritis. The timing of drug administration and appearance of nephritis is suggestive of a causal relation between the checkpoint inhibitor therapy and this adverse event. Conclusions: Although uncommon, some side effects from checkpoint inhibitors can be severe and may need to be addressed with immunosuppression. Given the increasing frequency of immunotherapy use, awareness should be raised in regards to immune side effects and their appropriate management.",
keywords = "Immune checkpoint inhibitor, Interstitial nephritis, Nivolumab, PD-1 ligand (PD-L1), Pembrolizumab, Programed death 1 receptor (PD-1)",
author = "Julia Escandon and Stephanie Peacock and Asaad Trabolsi and David Thomas and Ayman Layka and Jose Lutzky",
year = "2017",
month = "1",
day = "17",
doi = "10.1186/s40425-016-0205-2",
language = "English (US)",
volume = "5",
journal = "Journal for ImmunoTherapy of Cancer",
issn = "2051-1426",
publisher = "BioMed Central",
number = "1",

}

TY - JOUR

T1 - Interstitial nephritis in melanoma patients secondary to PD-1 checkpoint inhibitor

AU - Escandon, Julia

AU - Peacock, Stephanie

AU - Trabolsi, Asaad

AU - Thomas, David

AU - Layka, Ayman

AU - Lutzky, Jose

PY - 2017/1/17

Y1 - 2017/1/17

N2 - Background: Immune checkpoint inhibitors have become the first line therapy in melanoma treatment and their use is extending to other malignancies. However, we are still learning about immune side effects produced by these drugs and their severity especially in patients with history of inflammatory diseases. Case presentation: We present two cases of metastatic melanoma treated with nivolumab and pembrolizumab (anti PD-1). Both patients developed acute interstitial nephritis during immune checkpoint therapy. We emphasize the causal association between immune checkpoint inhibitors and the nephritis. The timing of drug administration and appearance of nephritis is suggestive of a causal relation between the checkpoint inhibitor therapy and this adverse event. Conclusions: Although uncommon, some side effects from checkpoint inhibitors can be severe and may need to be addressed with immunosuppression. Given the increasing frequency of immunotherapy use, awareness should be raised in regards to immune side effects and their appropriate management.

AB - Background: Immune checkpoint inhibitors have become the first line therapy in melanoma treatment and their use is extending to other malignancies. However, we are still learning about immune side effects produced by these drugs and their severity especially in patients with history of inflammatory diseases. Case presentation: We present two cases of metastatic melanoma treated with nivolumab and pembrolizumab (anti PD-1). Both patients developed acute interstitial nephritis during immune checkpoint therapy. We emphasize the causal association between immune checkpoint inhibitors and the nephritis. The timing of drug administration and appearance of nephritis is suggestive of a causal relation between the checkpoint inhibitor therapy and this adverse event. Conclusions: Although uncommon, some side effects from checkpoint inhibitors can be severe and may need to be addressed with immunosuppression. Given the increasing frequency of immunotherapy use, awareness should be raised in regards to immune side effects and their appropriate management.

KW - Immune checkpoint inhibitor

KW - Interstitial nephritis

KW - Nivolumab

KW - PD-1 ligand (PD-L1)

KW - Pembrolizumab

KW - Programed death 1 receptor (PD-1)

UR - http://www.scopus.com/inward/record.url?scp=85010007266&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85010007266&partnerID=8YFLogxK

U2 - 10.1186/s40425-016-0205-2

DO - 10.1186/s40425-016-0205-2

M3 - Article

C2 - 28105370

AN - SCOPUS:85010007266

VL - 5

JO - Journal for ImmunoTherapy of Cancer

JF - Journal for ImmunoTherapy of Cancer

SN - 2051-1426

IS - 1

M1 - 3

ER -